• question-icon

    What causes headache, dizziness and heart palpitations?

default
Posted on Wed, 25 Oct 2017 in Hypertension and Heart Disease
Question: I have been on 1000 tikosyn for a year or longer. My dr added cardizem 5 Wks ago. Last wk he added amlodipline besylate 10 . The last few days I have had headache, dizziness, palpitations . I called dr and he said stay on them. I am also on diovan, Coreg, Pradaxa and tikosyn. I read that it was dangerous to take tikosyn and cardizem ER 24 hr together because the cardizem can hold the tikosyn in your blood. What should I do? I stopped the cardizem myself yesterday? I have a fib, congestive heart failure and hypertrophic cardiomyopathy.
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome on HCM!

I passed carefully through your concern and would like to explain that it is necessary a frequent and careful medical monitoring of ECG (for possible QTc interval prolongation), possible bradycardia, and renal function during Tikosyn treatment as the risk for adverse effects is always present.

So, on my opinion it is necessary that you contact again with your doctor and discuss on the possibility of checking again a new test for your renal function, heart rate and ECG parameters (especially QTc interval duration).

All the above consideration is due to the potential of Tikosyn for inducing dangerous and life-threatening arrhythmias like torsades de pointes.

In addition, blood electrolytes level (especially potassium and magnesium) should be checked repeatedly for assuring they are within normal ranges and do not contribute in triggering such adverse effects.

There are also several drugs that may interfere with Tikosyn and by decreasing its metabolism risk to increase Tikosyn blood level and contribute such way in a higher adverse effects frequency.

Diltiazem (cardizem) is well known in increase Tikosyn blood level by competing in tubular clearance process.

Also, special foods may increase Tikosyn blood levels such as grapefruit juice.

So, the most rational approach would be to avoid such combination (Tikosyn and Cardizem) especially when additional active drugs are being used (in your case Coreg). And when such a combination (Tikosyn and Cardizem) is inevitable special monitoring is necessary every 2-3 months as I explained above (ECG, heart rate, blood electrolytes level, renal function tests).

As you are experiencing headache, dizziness, palpitations an immediate medical checkup is necessary first to clarify whether a new episode of afib has appeared and second to investigate for a possible occurrence of adverse effects due to the combination Tikosyn and Cardizem.

Tikosyn may display also adverse effects such as headache in up to 11% of cases, dizziness in up to 8% of cases; Amlodipine may be associated with these similar unpleasant manifestations to a much lower frequency. And when these two drugs are taken concomitantly the level of these adverse effects is expected to be higher.

Meanwhile a combination of Cardizem and Amlodipine is not recommended due to the potential for increased adverse effects.

In conclusion, I think that your action to stop Cardizem temporarily until to clarify this issue with your prescribing doctor is the best way of dealing with your recent symptomatology.

I believe that Tikosyn and Coreg are acceptable as a maintenance therapy.

You just need to insist and talk again to your doctor.

That's my personal professional opinion.

Hope to have been helpful to you!

In case of any further uncertainties, feel free to ask me again.

Kind regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7394 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Hypertrophic cardiomyopathy

doctor1 MD

My 14 yr old son has a low pulse rate.His resting is about 35- 42bpm. His left ventricle is enlarged and thick but on the high side of normal. His...

doctor1 MD

Nagercoil, 27.06.2010. Kind Attn :Head of Cardiology,Apollo speciality hospitals,Chennai. I am S.Padmanabhan from Nagercoil,aged 45 ,no smoking,no...

doctor1 MD

I am 27 years old 5'5'' and weigh 225 17 weeks pregnant and have had previous heart surgery to correct a genetic heart defect known as hypertrophic...

doctor1 MD

I m 37 years old. 3 years ago I had my mital and aortic valve replaced with mechanical valves. 16 years ago I recieved a ICD. I take metoporol and...

doctor1 MD

yes I have been having a few problems.I have afib and sleep apnea .I also exercise 6 days a week for 50 minutes at a high endurance level.I am...

doctor1 MD

We have a family history of HCM on my father's side,however my father (56 years old) doesn't have HCM,i (29 years old) have had an echo and no sign...

Get personalised answers from verified doctor in minutes across 80+ specialties

164 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2